Ketamine Cystitis Treatment Options

FOR PRESCRIBED KETAMINE USERS

If you are using ketamine as prescribed by your doctor, please discuss any bladder symptoms you may be having with that doctor. Do NOT stop your medication on the basis of what you read on this website. Please review our “Pain Mgt” link above for more information on how ketamine is used in pain treatment centers.


FOR RECREATIONAL KETAMINE USERS AND/OR KETAMINE ADDICTS

Your first line of defense is to stop using ketamine recreationally. The challenge is that ketamine can cause psychological dependence on the drug.  If you are dependent upon ketamine, it is vital that you seek care for your drug use. A local, in-person drug rehab program is ideal and your phonebook should include several  listings. It can also be helpful to ask your peers, counselors or therapists, medical care providers and even  county health departments who they would suggest for drug rehabilitation services.  You deserve the best care and most compassionate counselors available. Narcotics Anonymous is an invaluable resource for the patient and their family.  They offer world wide rehabilitation and support services. 


SELF-HELP


The first thing that every bladder and prostate patient learns, very quickly, is that certain foods and beverages can make bladder pain and symptoms much much worse. Thus, diet modification is vital so that you avoid foods that could be making your condition worse. (1)

In general, foods high in acids, foods that can stimulate nerves (caffeine) in the bladder, foods high in histamines and foods high in salt are usually avoided for three to six months for interstitial or ulcerative cystitis. We assume that this would also be helpful for patients with ketamine cystitis. 


The Top Trigger Foods Most Notorious For Causing Bladder Pain

  1. Coffees (Regular and Decaf).
  2. Teas, particularly black and green teas
  3. All Sodas (Regular and Diet)
  4. Fruit juices, such as orange, lemon, cranberry juice
  5. Chocolate
  6. Artificial Sugars (aspartame, saccharine, etc.)

Find more diet information here


TREATMENTS


Once ketamine has been stopped,  therapies that can help reduce irritation and inflammation are vital. Luckily, the treatment protocol used for interstitial cystitis is available, including oral medications (pentosan polysulfate, amitryptiline, hydroxyzine) and intravesical instillations (anesthetic cocktails, rescue instillations, heparin instillations, elmiron instillations).  Some over the counter medications (Desert Harvest Aloe, Cystoprotek, CystaQ) are also available that may help reduce bladder symptoms. 


Unfortunately, we have only anecdotal data from various physicians regarding the actual effectiveness of these on a ketamine damaged bladder. Researchers in Canada found that the oral medication Elmiron (pentosan polysulfate) offered some symptomatic relief (1). Robert Moldwin MD (USA) reported that he treats this aggressively with oral and intravesical agents, particularly the use of anesthetic cocktails comprised of  lidocaine, marcaine, triamcinolone and heparin sodium.  (2)  The Hong Kong research team shared one experience with bladder augmentation used to expand bladder capacity in an end stage patient. Unfortunately, the patient continued ketamine use after surgery, resulting in more serious complications. However, the authors report that other centers have found success in reducing symptoms and improving voiding through substitution cystoplasty (3).


You may find additional information on treatments for bladder ulceration helpful. Please review the treatment options for interstitial cystitis for yet more ideas. Please note, however, that the data on the effectiveness of these therapies in treating ketamine induced bladder damage simply does not exist at this time.  


References:

  1. (1) Shahani R, Streutker C, Dickson B. Ketamine associated with ulcerative cystitis: a new clinical entity. Urology 2007: 69:810-812
  2. (2)Personal correspondence by e-mail
  3. (3)Chu PS, et al.  The destruction of the lower urinary tract by ketamine abuse: a new syndrome? BJU Int 2008 Dec;102(11):1616-22